You are here:

Ophthalmology & Optometry/Hard contacts and Keratoconus

Advertisement


Question
Hello my name is Phillip, I recently had to get hard contacts for my Keratoconus. It appears my eye sight at 27 years old is very bad. While trying on the lenses for the first time I had a lot of issues or side effects of some sort regarding the lens. This included: a horrible pain, burning sensation, watery eyes and a watery nose. My doctor decided to give me Proparacaine (Alocaine) to numb the eye so I could get the lens in. About 2 minutes after that I blacked out and 911 was called. My doctor assumed it was a rare reaction to the drops; thus leading to the syncope episode. I have had the drops on several other occasion by another cornea doctor with no issues . So my question is could a allergic reaction be the reason even after having drops in the past or was the lenses part of the problem (such as a neurological response to the lenses or lens solution...etc)?

I've had Keratoconus for 5 years now and my current vision is 20/70 (right) and 20/200 (left).

Answer
hi Phillip,
You may have likely had a vasovagal response, it happens occasionally, so google it or check it out on wiki.  Perhaps and probably from the pain and anxiety, it isn't an allergy to the drops though it often happens after putting in the drops.
Thanks for asking,
Mitch Axelrod, OD

Ophthalmology & Optometry

All Answers


Answers by Expert:


Ask Experts

Volunteer


Mitchell Axelrod

Expertise

I'm happy to answer questions about eye exam findings and procedures, glasses and contact lens types/prescriptions/problems. I can also answer questions about general eye conditions/diseases. I do not answer questions concerning surgical techniques/procedures. Please state your age or within a small range when asking questions, as it is often important.

Experience

Optometrist 19 yrs.

Education/Credentials
Doctor of Optometry, cum laude; Residency in Ocular Disease

©2016 About.com. All rights reserved.